Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Normal range labs, but want to start meds now
Jan 26, 2014

Good day Dr. Holodniy,

Is it really worth waiting to start meds until cd4 counts drop below 350? It seems like once they drop to that point it would take a very long time to get them up to what they once were. I haven't started meds, and my first labs are t-cell(cd4) count 922, viral load 105 (why so low - maybe lab error?). That was 4 weeks ago, I go again soon. Is there any danger in starting meds so early? Wouldn't it nearly ensure that my cd4 counts remain high? Would my viral load levels - assuming it was correct and not a lab error - suggest that there is a smaller probability that I will pass on hiv than if my vl was in the thousands? I don't know what to do.

Thank you in advance

Response from Dr. Holodniy

HIV experts and the guidelines now reflect a shift in the recommendations of when to start HIV treatment. The goal of treatment is to stop HIV replication and preserve immune function. We are no longer recommending waiting until the CD4 count gets to 350. Rather, starting HIV treatment earlier in the course of infection is now advised, including those people with normal CD4 counts. It is possible that your viral load is that low, given your normal CD4 count. Your immune system could be controlling the infection on its own right now. That doesn't mean you couldn't start HIV treatment now. Another viral load test will help determine whether that low level is real or not.



Previous
Rising Viral load
Next
can you help me?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement